Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Columbia, SC

February 12, 2019Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 12, 2019, 6:15 PM EST for Chesterfield County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2019, 6:15 PM EST (23:15 UTC)
Expired
Feb 12, 2019, 6:45 PM EST
In force
30 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 707 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
707 m²/s²
0-3 km storm-relative helicity
789 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS52 KCAE 122315
SVRCAE
SCC025-130000-
/O.NEW.KCAE.SV.W.0004.190212T2315Z-190213T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
615 PM EST TUE FEB 12 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Chesterfield County in central South Carolina...

* Until 700 PM EST.

* At 614 PM EST, a severe thunderstorm was located 11 miles southwest
  of Chesterfield, or 17 miles southwest of Cheraw, moving northeast
  at 40 to 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheraw, Chesterfield, Ruby, Patrick and Mount Croghan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3460 7981 3453 7983 3449 7990 3449 7997
      3450 7998 3449 8003 3449 8005 3440 8023
      3481 8030 3481 7994 3476 7993 3474 7989
      3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2314Z 240DEG 49KT 3459 8017 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
2 follow-up statements
623 
WWUS52 KCAE 122324
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
624 PM EST TUE FEB 12 2019

SCC025-130000-
/O.CON.KCAE.SV.W.0004.000000T0000Z-190213T0000Z/
Chesterfield SC-
624 PM EST TUE FEB 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR EASTERN CHESTERFIELD COUNTY...

At 624 PM EST, a severe thunderstorm was located near Chesterfield,
or 7 miles west of Cheraw, moving northeast at 45 to 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheraw, Chesterfield and Patrick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3460 7981 3453 7983 3449 7990 3449 7997
      3450 7998 3449 8003 3449 8005 3445 8013
      3464 8013 3477 8016 3481 8008 3481 7994
      3476 7993 3474 7989 3468 7986 3465 7980
      3462 7978
TIME...MOT...LOC 2324Z 240DEG 49KT 3466 8002 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
081 
WWUS52 KCAE 122345
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
645 PM EST TUE FEB 12 2019

SCC025-122355-
/O.CAN.KCAE.SV.W.0004.000000T0000Z-190213T0000Z/
Chesterfield SC-
645 PM EST TUE FEB 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHESTERFIELD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3460 7981 3453 7983 3449 7990 3449 7997
      3450 7998 3449 8003 3449 8005 3445 8013
      3464 8013 3477 8016 3481 8008 3481 7994
      3476 7993 3474 7989 3468 7986 3465 7980
      3462 7978
TIME...MOT...LOC 2344Z 240DEG 49KT 3481 7971 

$$
awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 3:51 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 12, 3:51 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
351 PM EST Tue Feb 12 2019

.SYNOPSIS...
A cold front will cross the area tonight. Expect gusty winds,
widespread showers and a few embedded thunderstorms late this
afternoon and evening. High pressure will be over the region
Wednesday and Thursday with the next in a series of systems
crossing the region Friday into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Windy conditions through the overnight. Lake Wind Advisory in
effect.

Surface wedge has finally eroded across most of the area with
the warm front in the eastern Piedmont late this afternoon.
Model soundings suggest strong deep layer shear this afternoon
and tonight with 0-6km Bulk shear 40 to 50 knots...perhaps
higher. Instability appears weak with ML CAPE around 500 J/kg.
Strongest dynamics appear to lift north of the area although
region in somewhat favorable entrance region of 150-knot upper
jet over Tennessee Valley. It is a high shear-low CAPE
environment although updraft helicity appears weak. Still think
some potential for isolated damaging winds due to strength of
low-level flow...around 50 knots. The latest HRRR model shows a
and evening. By 900 pm expect most of the convection will be east
of the area. The main cold front will move through later, with
cold advection after 06z. Temperatures will fall into the lower
to mid 40s with diminishing winds toward morning.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be offshore at sunrise with high pressure
and drier air moving into the region. With a pressure gradient
remaining tight through the early afternoon winds will remain
strong and gusty. As the pressure gradient relaxes through the
afternoon expect winds to diminish and become light and
variable overnight as an inversion develops. Skies will be
mostly clear Wednesday night and combine with the subsiding
winds producing excellent net radiational cooling conditions.
Wednesday afternoon high temperatures will be in the upper 50s
to low 60s with in overnight lows in the mid 30s for most
locations.

Conditions will be similar Thursday as the high moves across
the region with skies remaining mostly clear and light southerly
winds. Late Thursday afternoon clouds will begin increasing as
the southerly flow increases and continues transporting moisture
northward. Thursday night clouds will continue increasing as
the next front moves through the TN Valley and into the Upstate
around daybreak. High temperatures Thursday afternoon will be in
the mid to upper 60s with lows Thursday night in the mid to
upper 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Models are in good agreement with the synoptic pattern through
the long term with some differences in timing and intensity.
The cold front will begin Friday in the eastern TN Valley with
models indicating it struggling to cross the Appalachians. As
such have adjusted pops to keep highest chance in the northern
Midlands with lower pops to the south. Systems beyond Friday
will occur in rapid succession as the longwave trough remains
over the West Coast with zonal flow over the remainder of the
US. The remains of the frontal boundary will stall over the area
Friday afternoon with another disturbance moving along the
boundary Friday night. This system will mainly stay north of the
area however with southerly flow persisting over the area
expect showers to develop over the area Friday night into
Saturday morning with clouds and frontal remains over the area
into Saturday night. The frontal remains will move south of the
area Sunday with only a brief period of high pressure building
into the area before the front returns northward on Monday with
increasing chances of rain for the early part of next week.
Temperatures through the long term will be above normal.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Surface wedge has eroded across the area. VFR conditions have
developed across the area. However, lower clouds advecting back
into the area from Georgia ahead of a line of showers. So,
expect a period of MVFR ceilings at times through the early
evening. Southwest winds 15 to 25 knots with gusts to 30 knots
ahead of the convective line. The showers and possibly a
thunderstorm will move across the region late this afternoon
through early evening. The current timing appears to be
between 21z-03z at area terminals. Brief IFR conditions will be
possible as the line of convection moves through. Strong gusty
winds in excess of 35 knots may occur. Winds will shift to
west/northwest behind the front this evening and slowly subside
after 06z. VFR conditions expected Wednesday with west-
northwest winds 10 knots.

EXTENDED AVIATION OUTLOOK...VFR conditions Wednesday and
Thursday. A frontal system may bring widespread MVFR or IFR
conditions Thursday night through Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EST Wednesday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 4 AM EST Wednesday for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 12, 12:03 PM EST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1203 PM EST Tue Feb 12 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1203 PM EST Tue Feb 12 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 12, 5:40 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     2 NNE IRMO              34.12N 81.18W
02/12/2019                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN MIKE STUCK RD AND BROAD RIVER RD.

&&

JL
Special weather statement, Feb 12, 5:42 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
542 PM EST TUE FEB 12 2019

SCZ015-016-022-122345-
Lancaster SC-Chesterfield SC-Kershaw SC-
542 PM EST TUE FEB 12 2019

...Strong Thunderstorms Will Impact Portions of southeastern
Lancaster...Chesterfield and northern Kershaw Counties Until 645 PM
EST....

At 541 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Kershaw, or 17 miles
northeast of Camden, moving east at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Pageland, Kershaw, Chesterfield, Mcbee, Jefferson, Society Hill,
Ruby, Patrick, Bethune and Mount Croghan.

LAT...LON 3449 7990 3449 7997 3450 7998 3449 8003
      3449 8005 3437 8028 3435 8078 3438 8077
      3441 8078 3442 8083 3456 8071 3466 8040
      3482 8055 3482 8054 3481 8002 3453 7982
TIME...MOT...LOC 2241Z 272DEG 48KT 3447 8046

awp
Local storm report, Feb 12, 5:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 SE SAINT ANDREWS      34.03N 81.08W
02/12/2019                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN TOWNES RD AND NOTTINGHAM RD.

&&

JL
Local storm report, Feb 12, 5:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 SSE IRMO              34.09N 81.18W
02/12/2019  E0.25 INCH       LEXINGTON          SC   PUBLIC

            PEA-SIZED HAIL WAS REPORTED IN IRMO, ALONG
            WITH WIND GUSTS STRONG ENOUGH TO MOVE PATIO
            FURNITURE AROUND.

&&

ACM
Local storm report, Feb 12, 5:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     SAINT ANDREWS           34.05N 81.11W
02/12/2019  M50 MPH          RICHLAND           SC   MESONET

            RCWINDS REPORTED 50 MPH WIND GUST AT
            ST.ANDREWS AT BROAD RIVER ROAD.

&&

AWP
Local storm report, Feb 12, 5:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
555 PM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 E ARCADIA LAKES       34.05N 80.95W
02/12/2019                   RICHLAND           SC   BROADCAST MEDIA

            TREES DOWN WEDGEFIELD RD NEAR DECKER BLVD
            FROM WACHFOX TWITTER REPORT.

&&

JL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:00 PM ESTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more13 hr
Feb 12, 3:02 PM ESTSpecial Weather StatementCAEEdgefield, McCormick58 min
Feb 12, 3:46 PM ESTSpecial Weather StatementCAEEdgefield, McCormick89 min
Feb 12, 4:11 PM ESTSpecial Weather StatementCAEEdgefield, McCormick49 min
Feb 12, 4:50 PM ESTSpecial Weather StatementCAEAiken, Barnwell, Kershaw, Lexington, Newberry, Richland and 1 more55 min
Feb 12, 5:00 PM ESTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda60 min
Feb 12, 5:05 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield55 min
Feb 12, 5:17 PM ESTSevere Thunderstorm WarningCAEChesterfield, Lancaster32 min
Feb 12, 5:42 PM ESTSpecial Weather StatementCAEChesterfield63 min
Feb 12, 6:38 PM ESTSpecial Weather StatementCAECalhoun, Clarendon, Orangeburg, Sumter52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.